FDA Identifies Two Additional Compounded Drugs as Potentially Contaminated

Posted 15 October 2012 | By Alexander Gaffney, RAC 

The US Food and Drug Administration (FDA) issued a statement on 15 October indicating two additional products manufactured by the New England Compounding Center (NECC) could be contaminated by fungal meningitis, further exacerbating an already complex crisis.

In its statement, FDA said it was aware of at least one patient potentially associated with an epidural injection of triamcinolone acetonide and two transplant patients who received a cardioplegic solution who have come down with infections. The former had a meningitis infection, while the latter two came down with Aspergillus fumigatus, a fungus most commonly found in soil.

FDA cautioned that it had not yet definitively established a connection between the products and NECC, and said it, "Continues to evaluate these reports."

"At this point in FDA's investigation, the sterility of any injectable drugs, including ophthalmic drugs that are injectable or used in conjunction with eye surgery, and cardioplegic solutions produced by NECC are of significant concern," said FDA. "Out of an abundance of caution, patients who received these products should be alerted to the potential risk of infection."

Regulatory Focus newsletters

All the biggest regulatory news and happenings.


Most Viewed Articles